Does anyone have any suggestions on how to deal with nausea resulting from Metformin? I seem to experience it intermittently, and don’t quite know how to handle it. I always take my pills with food, so I know that’s not the problem. Sometimes, if I know I might feel nauseous from the med, the sight of the pills or the feeling of swallowing them brings on a feeling of nausea (I know - that’s psychological). My wife has suggested taking the pills in yogurt, to kind of fool my stomach and my mind. Still, though, the nausea sets in. It doesn’t happen every time I take the med, but enough to annoy me, and really make me not look forward to taking it.
Anyone else have the same problem, and if so, how do you deal with it?
Talk to your doctor about pheneragin which is anti nausea medication. Take about 30 min prior to eating and taking the Metformin.
I’ve had the same problem. I’m currently taking 850mg of metformin twice a day… the most I can handle without nausea. And even that took a while to get used to. The doctor did split what was originally two pills once a day to one pill in the morning and one in the evening, which helped. I had really bad nausea with metformin at first, so instead of taking the max dose, the doctor increased my dose gradually over time to lessen the effects. The nausea did fade after a while, but I can’t take any higher dose without being sick.
Personally, I’m not crazy about the idea of taking one drug to relieve the side effects of another drug. The side effects of Phenergan are bad enough that I’d only use it as a last resort, and not on a permanent basis. You may want to check with your doctor about your metformin dosage.or the possibility of combining metformin with another oral med (I also take glipizide at meals, and the combination seems to work pretty well – A1C of 5.6).
When are you taking your pill? I take mine halfway through a meal. That lessened all the stomach discomfort I experienced.
I take Actoplus Metformin 850/15, one pill in the morning, and two pills in the evening, with a meal. I usually take the pills right before I eat.
The pharmacist advised me to always take it halfway through a meal or after I’m done eating. Always make sure you have food in your digestive system BEFORE you take the Metformin. Maybe you can try that out first and see if the discomfort lessons. If it doesn’t after a while, you should consult a doctor. There’s something called Metforming Slow Release and it’s supposed to be kinder to your stomach. You may want to ask about that.
I used to be on the Metfornin XR, 2000 MG/daily, but my doctor switched me to the Actoplus in order to combine the Actos with the Metformin. Even with the XR, I experienced some degree of Nausea. I’ll try your suggestion, and try taking the med after finishing a meal.
As far as the side effects of Phenergan, those are rare side effects and all medications have side effects that aren’t pleasing and yet we take them. I am taking medications to counteract what Metformin did to my stomach and I am not even taking it anymore and yet I can’t eat unless I take Nexium daily because of Metformin.
I became a member because I read this post and tried it out. After 3 years mega gastrointestinal problems and dehydration I can finally tolerate this medication. I have the “Dawn Effect” so my endo insisted that I take it before sleeping. It never did lower those morning numbers! This makes so much sense. Why lower your sugars at night when your liver will react and just pump out more. Thank you so much Daena!
Had the same concern before when I was new to the drug. Im taking one 500 mg a day during breakfast and the doctor asked me to take it halfway through the meal.
People also have fewer side effects when taking the long-acting form (metformin ER).
I agree with the folks who say ER is gentler. I couldn’t take regular metformin. In addition to the nausea and explosive diarrhea it gave me excruciating abdominal pain. But I’m on 2000mg/day of metformin ER with no problems (although I did titrate up to that dosage over the course of about a month.)
Also, yeah, I make a “metformin sandwich.” food - pill - food.
My doctor finally took me off Metformin completely, and now I just take 45mg/day of Actos (which I was already taking in addition to the Metformin). The Actos seems to work very well just by itself, and no more nausea.
@Dan_Drolett, I realize this post is a few years old. Are you still taking Actos? My primary care is recommending that I take Actos in addition or instead of Glucophage.
I wanted to know about your experience with Actos.